What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 18, 7:39 PM EST, 4 hours 21 minutes earlier.
Area forecast discussion, Dec 18, 7:39 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
739 PM EST Thu Dec 18 2025
.SYNOPSIS...
Cold front crosses tonight bringing rain and gusty winds, then
ending in wintry precipitation. Drier weather expected this
weekend with high pressure.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 700 PM Thursday...
Did tweak POPs based on some of the latest guidance which
depicts a more pronounced break in the rain over the central
and some western parts of the CWA between now and the front's
arrival from the west. Latest guidance did tweak the frontal
POPs as well, with the front being maybe a touch slower, but by
less than an hour's difference from the previous forecast.
Regardless, the front will race through the CWA between 10-11pm
to start in the west and 4-5am to end on the east. Winds have
been a bit less gusty at times in lower elevations this evening,
but didn't touch winds or gusts for now, as they will be
increasing soon enough as the front approaches. No major changes
to the temperature forecast or snow amounts for late tonight
into Friday.
As of 100 PM Thursday...
A mild and warmer day is on tap today with a warm front that will be
moving our way this afternoon. High temperatures will make it into
the upper 50s and lower 60s across the lowlands this afternoon. The
mountains will range between the 40s and mid 50s. Moist air will
invade this afternoon with southerly flow, replacing the drier air
we have had the past few days. Some showers are likely this
afternoon ahead of the warm front with higher probabilities
along the mountains and the Tri-State Area.
Winds will become increasingly breezy to gusty later this afternoon
and evening with a tightening pressure gradient as a strong jet
moves overhead. A cold front approaches from the west late this
evening with a hefty line of showers and gusty winds expected
ahead of it. Guidance shows this line arriving in the Huntington/Tri-
State Area between 9pm-11pm, then the Charleston/Metro Area
between 10pm-midnight, followed by the mountains and points east
an hour or so after.
Rain will continue after the main line, slacking off across the
lowlands some. A change over to snow across the higher terrain
of the mountains will occur a few hours after midnight as
temperatures crash behind the front. Colder air rushes in
elsewhere tomorrow morning, just as precipitation tapers off
from west to east. A change over from rain to snow will then occur
as a result of the flash freeze and non-dirunal high
temperatures are expected.
Light amounts are expected with this system. The higher
elevations (3,500 feet and above) of the Randolph, Pocahontas,
and Webster will see between 1 and 3 inches of snowfall with
locally higher amounts possible. The lowlands will be hard
pressed to see amounts over half an inch. However, the flash
freeze will create slick spots on roads. Caution should be
exercised during the morning commute.
Strong gusty winds continue Friday, strengthening in the
morning and afternoon. Gusts between 20 and 30 mph will be
common for most, with the mountains seeing gusts between 35 and
50 mph. A wind advisory will be in effect tomorrow across the
higher elevations of Pocahontas and Randolph Counties where the
higher end of the range could be seen. Power outages and downed
trees are possible. Areas of patchy blowing snow may also occur
reducing visibility.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 110 PM Thursday...
Any lingering snow showers will be wrapping up Friday night, as
will gusty winds. A cold night is in store Friday into Saturday
with 20s and teens expected, but Saturday will be mild with
temperatures 7 to 10 degrees above normal expected. High
pressure to the south nudges in to bring us some drier weather
Saturday through Sunday.
A series of cold fronts will cross Saturday night into Sunday,
but these fronts look to be moisture deprived, so allowed for
PoPs below 10%. Temperatures on Sunday will be knocked back
10-15 degrees from Saturday though behind this front.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 125 PM Thursday...
The holiday week looks to be dry to start with high pressure
directly overhead. A front crosses Tuesday bringing chances for
rain and snow for some. This front stalls across our area
Wednesday keeping rain chances around Christmas Eve and on
Christmas Day.
Temperature wise, a decent warming trend will be in store by
midweek. Above normal temperatures are reflected by guidance
from Tuesday through Christmas Day. Christmas Day could be a
decent day outside of rain chances with 60s possible for a
chunk of the lowlands.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 640 PM Thursday...
VFR conditions continue to start, though BKW is threatening to
go MVFR or IFR on ceilings at any moment, whenever the lower
clouds finally push up and over the crest in force. Winds are
also gusty across most of the area, though some TAF sites are
occasionally losing their gusts at lower elevations this
evening. However, SE'ly to S'ly winds will increase and become
more gusty through the evening as the front approaches. Along
and behind the front, ceilings quickly drop to MVFR heights, and
likely remain that way for much of the remainder of the
forecast. There are hints of IFR ceilings in/near the mountains
for EKN and BKW, but confidence was not high enough to put in
the TAFs for now.
This front will push into the far western parts of the CWA by
03z or 04z, first hitting HTS around 05z and rolling east from
there through 09z or 10z. Gusty winds will turn SW'ly and then
W'ly behind the front, and while they may decrease slightly
after the initial burst with the front, they should ramp up
again during the day on Friday. Lower elevation wind gusts of
25-35kts will be common between 15z and 21z, +/- an hour, then
should tail off heading towards 00z Saturday. Gusts over the
ridges will likely be on the order of 35-45kts, and locally a
bit higher.
Some LLWS is expected to continue ahead of the front, and should
reduce below TAF thresholds within an hour or two of the front
passing a location.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing of rain, lower ceilings, and gusty
winds may vary from forecast by an hour or so, but confidence in
those things occurring is high. Timing for snow showers may
also vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H M H H H H
AFTER 00Z SATURDAY...
No widespread IFR conditions expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 7 AM to 7 PM EST Friday for WVZ523-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...FK/LTC
NEAR TERM...FK/LTC
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...FK
In the hours before
Special weather statement, Dec 18, 10:33 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
1033 PM EST Thu Dec 18 2025
KYZ101>103-105-OHZ066-067-075-083>087-190500-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-Jackson OH-Athens OH-
Meigs OH-Morgan OH-Gallia OH-Lawrence OH-Perry OH-Vinton OH-
1033 PM EST Thu Dec 18 2025
...GUSTY SHOWERS WILL IMPACT CENTRAL BOYD...GREENUP... NORTHWESTERN
LAWRENCE...CARTER...NORTHWESTERN MEIGS...PERRY... NORTHWESTERN
GALLIA...JACKSON...WESTERN MORGAN...VINTON...WESTERN ATHENS AND
WESTERN LAWRENCE COUNTIES THROUGH MIDNIGHT EST...
At 1030 PM EST, Doppler radar was tracking gusty showers along a
line extending from near Bexley to 6 miles northeast of Muses Mills.
Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Ashland, Portsmouth, Ironton, Jackson, Wellston, Nelsonville,
New Lexington, Grayson, Coal Grove, Glouster, Mcarthur, Olive Hill,
Oak Hill, Somerset, Rio Grande, Albany, Shawnee, Lake Hope State
Park, and Cannonsburg.
This includes Interstate 64 in Kentucky between mile markers 149 and
187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3991 8217 3977 8208 3976 8188 3836 8268
3809 8291 3809 8292 3812 8289 3827 8317
3819 8326 3821 8330 3832 8334 3873 8303
3875 8288 3857 8281 3875 8266 3895 8281
3937 8275 3947 8217 3960 8238 3993 8246
TIME...MOT...LOC 0330Z 295DEG 21KT 3997 8289 3842 8345
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
04Special weather statement, Dec 18, 11:26 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
1126 PM EST Thu Dec 18 2025
KYZ103-105-OHZ087-WVZ005-190515-
Boyd KY-Lawrence KY-Lawrence OH-Wayne WV-
1126 PM EST Thu Dec 18 2025
...GUSTY SHOWERS WILL IMPACT EASTERN BOYD...LAWRENCE...SOUTH CENTRAL
LAWRENCE AND WAYNE COUNTIES THROUGH 1215 AM EST...
At 1125 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Naples to Camp Lewis. Movement was east at 35
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington, Ashland, Louisa, Wayne, Blaine, Beech Fork State Park,
Yatesville Lake State Park, Kenova, Catlettsburg, Ceredo, Fort Gay,
Burnaugh, Martha, Durbin, Ulysses, East Lynn Lake, Charley,
Centerville, Dunlow, and Keaton.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 187 and 191.
Interstate 64 in West Virginia between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3822 8279 3847 8262 3842 8250 3841 8251
3831 8235 3833 8231 3832 8229 3831 8228
3830 8230 3825 8231 3822 8227 3792 8248
3793 8249 3796 8253 3795 8258 3789 8260
3788 8262 3800 8294 3796 8299 3799 8303
TIME...MOT...LOC 0425Z 269DEG 28KT 3845 8284 3759 8320
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
5NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306353, 1306354, 1306355, 1306356, 1306357, 1306358, 1306359, 1306360, 1306361.